New York, 2022

Damaging Winds in New York, August 20, 2022

August 20, 2022 · NWS BUF · 4 events in 2 counties and zones

This day featured an upper low to the east and weak winds aloft which resulted in slow storm motion. This time the storm motion was from northeast to southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

This day featured an upper low to the east and weak winds aloft which resulted in slow storm motion. This time the storm motion was from northeast to southwest. These storms did feature weak downburst signatures on radar. There were also ample reports of small hail around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 20, 4:34 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 20, 4:34 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
534 PM EDT Sat Aug 20 2022

.SYNOPSIS...
There will be a few showers and thunderstorms this evening.
Chances for showers and thunderstorms increase tonight into
Sunday as low pressure moves into the Great Lakes. Unsettled
weather will then persist into the first couple of days of the
new work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Strengthening southwest flow ahead of the mid-level low to our west
will advect a warmer and moisture laden airmass into the area over
the next 24 hrs. A couple of weak embedded waves ahead of the main
upper low along with diurnal heating/instability has resulted in
a plethora of CU along with some showers a few thunderstorms.
Appears that best chances for convection next few hours will be
across southern Lewis county and along NY/PA line. Will also be
watching the larger more developed complex of showers and
storms lifting northeast across Ohio to see if these reach the
western Southern Tier later this evening or help develop
isolated showers and storms just ahead of it.

Later tonight...the mid-level low to our west will slowly
advance east towards the Lower Great Lakes with increasing
chances for showers and thunderstorms overnight. This being
said, the region will continue to lie beneath a general
southwesterly breeze and warm moist air advection. This will
promote a mild night across the region with lows falling back
only into the 60s to low 70s.

Sunday...a weak surface low will drift east through the southern
Great lakes and Ohio Valley during the day as the mid-level trough
shifts east across the Great Lakes. Latest CAMs guidances suggest
that there may be several rounds of convection, the first arriving
during the early to mid morning time frame. After that...heating of
the day will likely take over and then yield additional showers and
storms in the afternoon. Severe potential will likely be somewhat
muted due to potential cloud cover, also 0-6 km shear profiles are
lacking with only 25 to 30 knots. Even so...there still could be a
few stronger storms that produce gusty winds and small hail.
With PW values of 1.5 to 1.7 inches, any stronger storms should
be efficient rain makers but will likely be moving right along
limiting the flood potential. The only concern could be training
of cells over the same locations. Will need to keep an eye out
for that.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
The multi-model consensus continues to favor the ever-so-painfully-
slow evolution of a closed 500 hPa closed low into a open wave as it
meanders from lower Michigan toward the Ottawa area from Sunday
night through early Tuesday. This will leave western New York
primarily ahead of the mid-level trough axis with deep southwesterly
flow throughout the column and a slow-moving H85 circulation
tracking across the area centered around Monday afternoon. Because
of this, PWAT values will generally range in the 1.5 to 1.75 inch
range. With ample forcing, strong moisture flux into the area, and
ample instability, strong chances of showers and thunderstorms
really are present throughout the short term period of the forecast.
The best chances of thunder will be focused during the afternoon and
early evening hours when the diurnal trend favors them, however mid-
level lapse rates will continue to favor elevated convection even in
the non-diurnally favored hours.

With a soupy air mass in place, diurnal temperature ranges will be
restricted. This will result in sultry/humid evenings and overnights
and highs during the daytime just slightly above normal. However, on
any of these days, just a little sun could allow for temperatures to
pop in the pre-frontal environment. With that said, whatever sun
occurs will only fuel additional thunderstorms, hence it would be
destructive sunshine.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long wave pattern really starts to take the reins in the
extended forecast as the influence of the weakening short wave trough
from early next week will be quickly removed as it is fully absorbed
into the mid-level flow. What remains is broad troughing over the
eastern CONUS. This will bring in primarily dry continental air from
Canada and allow for a reduction in the heat and humidity by later in
the week.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
VFR through most evening. TAF sites look to stay away from any
showers or storms. Potential enters picture at JHW late this
evening through as showers and storms over Ohio drift east
toward northwest PA and the western Southern Tier.

Later tonight...shower and thunderstorm activity will increase
as the next system approaches from the west. With the increase
in activity expect CIGs to lower from VFR to MVFR while some IFR
conditions will also be possible within showers and thunderstorms.

Outlook...

Sunday...VFR/MVFR with showers and thunderstorms.
Monday...VFR/MVFR with showers and thunderstorms.
Tuesday...mainly VFR but localized MVFR conditions in some
showers and thunderstorms.
Wednesday and THURSDAY...VFR.

&&

.MARINE...
Light southwesterly winds and fair weather will continue to keep
wave action to a minimum this evening. Later tonight through
Monday, shower and thunderstorm activity will increase as the
next system encroaches on the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/JLA
NEAR TERM...AR/JLA
SHORT TERM...Fries
LONG TERM...Fries
AVIATION...AR/JLA
MARINE...AR
Hazardous weather outlook, Aug 20, 5:40 AM EST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
640 AM EDT Sat Aug 20 2022

NYZ002>004-010>014-019>021-085-211045-
Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
640 AM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk for severe thunderstorms Sunday afternoon
and evening. Damaging winds and large hail are the main threats.
Localized heavy rainfall will be possible with thunderstorms that
train over the same area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-005>008-211045-
Niagara-Northern Cayuga-Oswego-Jefferson-Lewis-
640 AM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-211045-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
640 AM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 20, 1:11 PM EST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Buffalo NY
211 PM EDT Sat Aug 20 2022

NYZ004>006-014-201845-
Ontario NY-Oswego NY-Wayne NY-Northern Cayuga NY-
211 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of Wayne, Cayuga,
southwestern Oswego and northeastern Ontario Counties through 245 PM
EDT...

At 211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newark, or 11 miles northwest of Geneva, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Newark, Williamson,
Lyons, Clyde, Phelps, Sodus, Cato, Chimney Bluffs State Park, Nine
Mile Point, Battle Island State Park, Scriba, Volney, Palermo,
Sterling, Phoenix, Rose and Ira.

This includes Interstate 90 near exit 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4327 7620 4322 7619 4320 7622 4324 7627
      4320 7627 4323 7631 4324 7647 4317 7647
      4303 7676 4302 7695 4293 7697 4288 7709
      4327 7723 4333 7710 4331 7697 4335 7681
      4350 7655 4355 7642 4353 7638 4324 7614
TIME...MOT...LOC 1811Z 219DEG 7KT 4300 7710

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PP
Special weather statement, Aug 20, 1:20 PM EST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Buffalo NY
220 PM EDT Sat Aug 20 2022

NYZ004-005-014-201845-
Ontario NY-Wayne NY-Northern Cayuga NY-
220 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southeastern Wayne,
Cayuga and northeastern Ontario Counties through 245 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Phelps, or 9 miles north of Geneva, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newark, Lyons, Clyde, Phelps, Rose, Conquest, Savannah, Port Byron,
South Butler and West Junius.

This includes Interstate 90 near exit 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4307 7710 4323 7675 4312 7662 4303 7663
      4301 7696 4293 7697 4292 7706
TIME...MOT...LOC 1820Z 255DEG 14KT 4301 7701

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PP
Special weather statement, Aug 20, 4:48 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Buffalo NY
548 PM EDT Sat Aug 20 2022

NYZ008-202215-
Lewis NY-
548 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southeastern Lewis
County through 615 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delta Lake, or 10 miles north of Rome, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highmarket, Lyonsdale, Port Leyden, Lyons Falls, Constableville,
Turin, Mohawk Hill, Swancott Mill, West Leyden and Talcottville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4356 7523 4342 7553 4345 7564 4366 7556
      4367 7518
TIME...MOT...LOC 2147Z 194DEG 16KT 4337 7548

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PP
Special weather statement, Aug 20, 5:16 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
616 PM EDT Sat Aug 20 2022

NYZ020-021-202245-
Cattaraugus NY-Allegany NY-
616 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southeastern
Cattaraugus and southwestern Allegany Counties through 645 PM EDT...

At 616 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shinglehouse, or 13 miles southeast of Olean, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weston Mills, Bolivar, Portville, Richburg, West Clarksville, Little
Genesee, Knight Creek and Ceres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4215 7835 4214 7801 4200 7810 4200 7839
TIME...MOT...LOC 2216Z 199DEG 13KT 4192 7827

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

PP

The radar

The Ft Drum radar (KTYX), 34 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
August 20, 5:36 PM EST
Where
Lewis County, 0.69 mi N of Port Leyden
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.590, -75.330

Trees were reported downed.

Thunderstorm Wind, Allegany

When
August 20, 5:40 PM EST
Where
Allegany County, 0.69 mi S of Bolivar
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.060, -78.170

Multiple trees were reported downed.

Thunderstorm Wind, Lewis

When
August 20, 5:42 PM EST
Where
Lewis County, 0.5 mi W of Lyonsdale
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.620, -75.310

Trees and power lines were downed.

Thunderstorm Wind, Allegany

When
August 20, 5:54 PM EST
Where
Allegany County, 1.02 mi W of Inavale
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.130, -78.100

A tree was downed along County Road 8.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053467, 1053469, 1053470, 1053471.